Now accepting Telehealth appointments. Schedule a virtual visit.

Topic Tuesday: On the mini pill and am Spotting between periods.

I am on the mini pill and am spotting between periods. Will it ever improve? Is this normal?

 

Yes, spotting between periods when you are on a progestin-only mini pill can sometimes be normal, especially if you have just started this new method within the last couple months.

This happens for some women as their bodies adjust to the new hormones in their body. Bleeding between periods, or “breakthrough bleeding,” can happen as the hormones in your body are fluctuating and inconsistent as your body adjusts to your new method. It can also happen if your body has trouble adjusting to a progestin-only pill, not having the estrogen that typically sustains your uterine lining.

In your typical menstrual cycle, the hormones estrogen and progesterone (the hormones also in your birth control pills) help build and sustain your uterine lining to prepare your body for pregnancy. If a pregnancy does not occur, hormone levels drop, and this causes your uterus to shed its lining (your period.)  So as your hormone levels are fluctuating with a new birth control method, your body gets confused and some bleeding can occur on and off for the same reason.

 

For most women, it takes only a few months for their bodies to adjust to their new birth control method, and then their cycles become more regular again. If you find that this does not improve for you, and you are interested in other estrogen-free birth control methods, there are actually quite a few and each has some other benefits as well!

 

An IUD: All IUDs are estrogen free, they last for 5 or 10 years and all are over 99% effective!

The Nexplanon implant: The implant is inserted into your arm, contains progestin only and is over 99 percent effective.

The Depo shot: The Depo shot is an injection you get once every three months that contains progestin only and is more than 99 percent effective with perfect use.

 

If you have irregular bleeding coupled with itching, foul smelling discharge, colored discharge, or pain when you urinate or have sexual intercourse, this could mean you have an infection and it is important to see a doctor right away. If you are concerned about your irregular bleeding or are unsure if it is from your birth control, we recommend you make an appointment to come and see us right away.

 

We are proud to offer Telehealth visits so that you may consult with a provider from the safety and comfort of your home! Visit www.fpawomenshealth.com and book a Telehealth appointment on-line today if you have any additional questions.

Also, please ask your Telehealth provider about our new program to mail birth control pills, emergency contraception, and condoms directly to your home!

You Might Also Enjoy...

Topic Tuesday: Mirena IUD and Spotting

I’ve had the Mirena IUD for a year now and I stopped having a period, but sometimes I have some spotting from time to time - is that normal?" Great question! For most women with a Mirena IUD, not having a period at all is actually the most common side ...

Topic Tuesday: STD with the use of a Condom

I had a one-night stand with someone and we used a condom. Could I still get an STD? It is great that you used a condom! When having sex with someone you just met, or when you are not sure about their STD status, it is always safest to use a condom.